PPIs and Heart Attack Risk

B.S. Dietetics, Dietitian, Health Professional
Thinkstock

Over the summer some research came out that suggested that Proton Pump Inhibitors (PPI) medications put their user at a higher risk for a heart attack.  In fact those using these medications were shown to be up to 21 percent more likely to have a heart attack.  Of course, most people on PPIs can't stop taking their medications because that would put them at risk for esophagitis, Barrett's Esophagitis or even esophageal cancers down the line.

So what are you supposed to do if you are currently taking a PPI?

Be sure your physician knows what you are taking.
Many people don't wait for a physician to prescribe them a PPI medication because they are so easily available over the counter.  This can lead to problems with taking the medication longer than indicated or at a higher dose than needed.  Always be sure your physician knows which medication you are taking and at what dose so they can help mitigate any risk factors.

Only take the lowest dose that works to alleviate symptoms.
Many people think that the more medication you take the more relief you get.  That is not always the case.  The best way to avoid side effects is to find the lowest dose that still takes care of the symptoms.

Limit your cardiovascular risk factors.
If you are overweight then now is the time to shed some pounds.  Not only will that lower your risk for heart disease but it can also help limit your acid reflux symptoms.  If you are a smoker - quit.  Smoking can also put you at a higher risk for both heart disease and acid reflux.  Make dietary changes to include more fruits, vegetables, high fiber foods and lean meats.  These changes will also help prevent heart disease and lessen reflux symptoms.

Know your numbers.
Be sure that you are getting regular physicals and have your blood pressure and cholesterol checked.  Knowing your numbers can help catch any potential issues with your heart before an actual heart attack occurs.

When in doubt... seek help out!
If you have chest pain, shortness of breath, nausea, extreme fatigue or any other symptoms that could indicate a heart attack seek help immediately.  The faster you are treated the less damage that is done to the heart muscle.

Only your doctor has the big picture of your overall health.  If you have any questions about how your medication increases your risk for heart disease talk with your physician.

See More Helpful Articles:
Allergy, Intolerance or Acid Reflux?
Acid Reflux and MSPI
Infant Acid Reflux: At a glance